Beta blockers are a type of medication that is commonly used to treat high blood pressure and have an added benefit of sometimes protecting against heart disease. Beta blockers work by blocking the signal that the brain uses to make the heart beat faster. As a result, people taking beta blockers have a slower-beating heart, which lowers their blood pressure and takes strain off the heart.
Video of the Day
According to the Mayo Clinic, one of the long-term side effects of using beta blockers is mild weight gain. Patients taking beta blockers gain, on average, 2 to 4 lbs. The exact way in which beta blockers cause weight gain is not exactly understood--particularly because it occurs over a long time--but there are some theories. One theory is that the beta blockers cause a slowing of the body's metabolism, which causes you to burn less energy and gain weight. The weight gain can be prevented or avoided through diet and exercise, though you should be careful with the latter.
Related to the long-term side effect of weight gain is the effect of beta blockers on exercise tolerance. Beta blockers work to block the signal that causes your heart to beat faster. However, a rapid heartbeat is important when you exercise because it increases blood flow to your muscles. As a result (according to the American Heart Association), patients taking beta blockers may have reduced capabilities when it comes to strenuous exercise. Some patients may feel nauseated or vomit after hard physical work or lifting. Consequently, many patients taking beta blockers are told to get a stress test (which measures the heart's response to stress) to determine beta blockers' effect on their ability to exercise.
Because beta blockers work on the brain and nervous system, these organs adjust, over time, to beta blockers' presence. This means that suddenly stopping beta blocker use can cause a phenomenon known as rebound hypertension. This is caused by the brain adjusting the strength of its signals to the heart as a result of this medication that partially blocks these signals. When the drug is suddenly gone, the brain keeps sending out these stronger heart-pumping signals, which can cause high blood pressure and added stress on the heart. Beta blockers also can cause a slight raise in your triglyceride levels, as well as a decrease of your HDL ("good" cholesterol), so check your levels of both compounds regularly.